Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 12, 2017, 7:39 PM EDT for Gadsden County, Leon County, Florida. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2017, 7:39 PM EDT (23:39 UTC)
- Expired
- May 12, 2017, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gadsden County, FL, Leon County, FL
The radar
The Tallahassee radar (KTLH), 13 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:02 PM EDT | TSTM WND DMG | 5 Wnw Tallahassee, FL | REPORT OF TREE DOWN ON WEST TN STREET |
| May 12, 8:06 PM EDT | TSTM WND GST 59 | Florida State Universit, FL | WIND GUST OF 59 MPH RECORDED AT FSU |
| May 12, 8:07 PM EDT | TSTM WND DMG | 1 W Bradfordville, FL | TREE DOWN NEAR MERIDIAN ROAD AND OX BOTTOM ROAD. |
| May 12, 8:15 PM EDT | TSTM WND DMG | 1 N Tallahassee, FL | REPORT OF TREE DOWN ON S MONROE ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513
WUUS52 KTAE 122339
SVRTAE
FLC039-073-130030-
/O.NEW.KTAE.SV.W.0158.170512T2339Z-170513T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
739 PM EDT FRI MAY 12 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Central Gadsden County in Big Bend of Florida...
Leon County in Big Bend of Florida...
* Until 830 PM EDT
* At 739 PM EDT, a severe thunderstorm was located 7 miles west of
Midway, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Woodville, Florida State
University, Florida A And M, Tallahassee Comm College, Doak
Campbell Stadium, Lake Bradford, Gaither Community Center,
Tallahassee Memorial Hosp, Florence, Eight Mile Pond, Quincy
Airport, Tallahassee Mall, Bloxham, Tallahassee Regional A/P,
Governors Square Mall and Belair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 8404 3046 8404 3044 8407 3028 8408
3036 8467 3038 8467 3039 8465 3040 8466
3061 8464 3059 8400 3057 8400 3055 8398
3055 8399 3052 8398
TIME...MOT...LOC 2339Z 273DEG 41KT 3045 8458
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN2 follow-up statements
626
WWUS52 KTAE 130001
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
801 PM EDT FRI MAY 12 2017
FLC039-073-130030-
/O.CON.KTAE.SV.W.0158.000000T0000Z-170513T0030Z/
Gadsden FL-Leon FL-
801 PM EDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN GADSDEN AND LEON COUNTIES...
At 800 PM EDT, a severe thunderstorm was located near Tallahassee,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Midway, Tallahassee, Woodville, Florida State University, Florida A
And M, Tallahassee Comm College, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Eight
Mile Pond, Tallahassee Mall, Tallahassee Regional A/P, Governors
Square Mall, Belair, Levy Park, Indian Head Acres, Andrew, Chaires
Crossroads and Baum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 8404 3046 8404 3044 8407 3028 8408
3035 8458 3060 8440 3059 8400 3057 8400
3055 8398 3055 8399 3052 8398
TIME...MOT...LOC 0000Z 273DEG 41KT 3044 8430
HAIL...<.75IN
WIND...60MPH
$$
30-PULLIN363
WWUS52 KTAE 130012
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
812 PM EDT FRI MAY 12 2017
FLC039-130021-
/O.CAN.KTAE.SV.W.0158.000000T0000Z-170513T0030Z/
Gadsden FL-
812 PM EDT FRI MAY 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GADSDEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3052 8404 3046 8404 3044 8407 3028 8408
3034 8447 3060 8432 3059 8400 3057 8400
3055 8398 3055 8399 3052 8398
TIME...MOT...LOC 0011Z 273DEG 41KT 3043 8416
$$
FLC073-130030-
/O.CON.KTAE.SV.W.0158.000000T0000Z-170513T0030Z/
Leon FL-
812 PM EDT FRI MAY 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR EASTERN LEON COUNTY...
At 811 PM EDT, a severe thunderstorm was located 7 miles east of
Tallahassee, moving east at 45 mph. A wind gust of 59 mph was
recorded at 806 PM EDT at the NWS Tallahassee office.
HAZARD...60 mph wind gusts.
SOURCE...National Weather Service Observations
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Lake Bradford,
Ralford Greenway, Macon Community Park, Gaither Community Center,
Lake Munson, Tallahassee Memorial Hosp, Eight Mile Pond, Killearn
Estates, Chaires, Lake Ella, Tallahassee Mall, Tallahassee Regional
A/P, State Capital Complex and Governors Square Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3052 8404 3046 8404 3044 8407 3028 8408
3034 8447 3060 8432 3059 8400 3057 8400
3055 8398 3055 8399 3052 8398
TIME...MOT...LOC 0011Z 273DEG 41KT 3043 8416
HAIL...<.75IN
WIND...60MPH
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:34 PM EDT, 5 minutes earlier.
Area forecast discussion, May 12, 7:34 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
734 PM EDT Fri May 12 2017
.AVIATION [Through 00Z Sunday]...
Line of thunderstorms will continue to push eastward over the next
few hours bringing winds of 30-40kts with the leading edge. The
storms should weaken over the next few hours and thus did not
include TSRA in VLD for now. Additional showers and thunderstorms
are possible Saturday morning with scattered storms lingering into
the afternoon. IFR to MVFR clouds are expected by morning.
&&
.PREV DISCUSSION [320 PM EDT]...
.NEAR TERM [Through Tonight]...
A potent mid-upper level trough is currently located over the lower
Mississippi Valley region with a strong mid-level jet to its
southeast pushing into our area. This feature is helping to produce
effective bulk shear of 30-40 kts over our western areas. SBCAPE has
increased to 1000-2000 J/kg as daytime heating has destabilized the
atmosphere across our area, and a QLCS is currently moving eastward
across southern AL toward our area. Convection will likely move into
our area during the next couple of hours, with aforementioned
mesoscale parameters maintaining the possibility for some strong to
severe storms. Hail and damaging winds appear to be the main
threats, as low-level shear/helicity are weak along and east of the
line of storms. Also, as our 12Z sounding at TLH showed, there is
very dry air from 850 mb upward through the atmosphere which should
gradually weaken the line of thunderstorms as it moves eastward.
Therefore, a few strong to severe storms are possible in SE Alabama
and the inland FL Panhandle late afternoon and early evening, but
the line should weaken and gradually dissipate as it moves farther
east.
A lull in activity is expected later in the evening as stable air
fills in behind the MCS, but moist southerly flow should resume
across our area overnight as a cold front moves into southern AL.
Instability is expected to increase during the early morning hours
and scattered showers and thunderstorms will develop across much of
our area ahead of the front. The combination of CAPE and effective
shear should remain marginally supportive of strong to severe
storms, with damaging winds and hail the main threats. During this
time, isolated tornadoes also cannot be ruled out as a strengthening
low-level jet will increase 0-1 km shear to 20-30 kts in northern
FL.
Low temperatures will remain mild due to southerly flow and ample
cloud cover ahead of the front. Lows in the upper 60s are expected
inland, with lower 70s along the Gulf Coast.
.SHORT TERM [Saturday Through Sunday Night]...
The aforementioned upper trough will continue translating east-
southeastward, across our forecast area on Saturday. Its
associated ill-defined surface cold front will move southeast
into our region Saturday, but will stall and weaken across south
GA and AL (despite the wind shift moving a little farther south).
The highest rain chances will be from Tallahassee and Albany
eastward, with PoPs tapering off from west to east during the
afternoon and evening. A severe thunderstorm or two will remain
possible until sunset Saturday evening. Otherwise fair weather is
expected on the subsidence side of the upper trough. High
temperatures will be in the low to mid 80s Saturday, upper 80s on
Sunday. Lows will be in the 60s.
.LONG TERM [Monday Through Friday]...
A deep-layer ridge will be the dominant weather feature over the
Southeast. PoPs will be 20% or less, and confined mainly to the
afternoon hours as diurnally-driven mesoscale boundaries like the
sea breeze front interact with peak CAPE, mainly later next week as
moisture increases and deepens. It will feel like summer, with
highs in the lower to mid 90s and lows in the 60s.
.MARINE...
Southwest winds 15 to 20 knots will become northwest 10 knots
Saturday night. Winds and seas will be low Sunday through Wednesday,
dominated mainly by onshore winds near the coast each afternoon and
early evening.
.FIRE WEATHER...
While winds will increase to critical thresholds on Saturday across
the Florida panhandle, RH values will remain above critical
thresholds. These higher RH values will continue through next
week.
.HYDROLOGY...
Rainfall totals will generally range from 0.50 to 0.75 inches
tonight through Saturday. Isolated higher amounts are possible.
Given the dry antecedent conditions, these values are unlikely to
have much impact on local rivers.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 84 63 89 63 / 50 60 20 0 0
Panama City 72 79 67 83 69 / 60 30 10 0 0
Dothan 67 82 61 87 64 / 70 40 10 0 0
Albany 68 82 62 87 63 / 60 60 10 0 0
Valdosta 67 83 63 87 62 / 50 70 40 0 0
Cross City 68 81 65 87 63 / 50 70 10 10 0
Apalachicola 71 82 67 85 67 / 50 40 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Fieux
MARINE...Fournier
FIRE WEATHER...Fieux
HYDROLOGY...FournierIn the hours before
Special weather statement, May 12, 7:11 PM EDT, 28 minutes before
Special Weather Statement National Weather Service Tallahassee FL 711 PM EDT FRI MAY 12 2017 FLZ013>017-026-027-114-115-130000- Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL- Coastal Franklin FL-Inland Wakulla FL-Leon FL-Coastal Gulf FL- 711 PM EDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GULF AND SOUTHEASTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...NORTHWESTERN WAKULLA... SOUTHERN GADSDEN...LIBERTY...SOUTHWESTERN LEON AND WESTERN FRANKLIN COUNTIES IN BIG BEND OF FLORIDA UNTIL 800 PM EDT/700 PM CDT/... At 711 PM EDT/611 PM CDT/, National Weather Service doppler radar indicated a strong thunderstorms along a line extending from 7 miles west of Greensboro to near Mexico Beach. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Apalachicola, Midway, Port St. Joe, Quincy, Tallahassee, Greensboro, Stonemill Creek, Orange, Wewahitchka, Bristol, Honeyville, Jewel Fire Tower, Juniper, Vilas, Chipola Cutoff, Central City, Beverly, Poplar Camp, Kern and Lowry. LAT...LON 3054 8427 2959 8502 2987 8543 3060 8486 TIME...MOT...LOC 2311Z 275DEG 38KT 3053 8487 2996 8535 30-PULLIN
Local storm report, May 12, 7:14 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
714 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 S MARIANNA 30.72N 85.25W
05/12/2017 JACKSON FL 911 CALL CENTER
REPORT OF POWER LINES DOWN ON COLINS RD SOUTH OF I-10
&&
RHLocal storm report, May 12, 7:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND DMG 1 WSW MARIANNA 30.77N 85.26W
05/12/2017 JACKSON FL 911 CALL CENTER
TREES REPORTED DOWN NEAR BAKER CREEK IN MARIANA
&&
RHLocal storm report, May 12, 7:25 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 NE ALLIANCE 30.64N 85.09W
05/12/2017 JACKSON FL 911 CALL CENTER
TREES REPORTED DOWN ON BIRTCHWOOD RD
&&
RHLocal storm report, May 12, 7:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW MARIANNA 30.77N 85.26W
05/12/2017 JACKSON FL 911 CALL CENTER
TREES REPORTED DOWN NEAR BAKER CREEK IN MARIANA
&&
RHSpecial weather statement, May 12, 7:36 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
736 PM EDT FRI MAY 12 2017
FLZ015>018-026-027-115-118-127-130030-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Coastal Jefferson FL-Inland Jefferson FL-Coastal Franklin FL-
Inland Wakulla FL-Leon FL-
736 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...NORTHEASTERN GADSDEN...
SOUTHEASTERN LIBERTY...JEFFERSON...LEON AND CENTRAL FRANKLIN COUNTIES
UNTIL 830 PM EDT...
At 736 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Quincy to 13 miles
southeast of Wewahitchka. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Carrabelle, Monticello, Eastpoint, Tallahassee, Havana, St. Marks,
Woodville, Crawfordville, St George Island, Quincy, Florida State
University, Tallahassee Comm College, Doak Campbell Stadium, Florida
A And M, Wakulla, Franklin, Sopchoppy, Lake Bradford, Alma and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2958 8503 3054 8427 3057 8458 3070 8452
3064 8360 3055 8365 3052 8373 3045 8373
3038 8378 3038 8381 3028 8385 3024 8392
3002 8404 3001 8422 2984 8430 2981 8449
2975 8453 2964 8475
TIME...MOT...LOC 2336Z 274DEG 41KT 3056 8459 2995 8507
30-PULLINThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:20 AM EDT | Rip Current Statement | TAE | Gulf | 13 hr |
| May 12, 4:21 PM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 39 min |
| May 12, 4:59 PM EDT | Special Weather Statement | TAE | Holmes | 46 min |
| May 12, 5:10 PM EDT | Special Marine Warning | TAE | 2 hr | |
| May 12, 6:13 PM EDT | Special Weather Statement | TAE | Gadsden, Jackson | 62 min |
| May 12, 6:24 PM EDT | Special Weather Statement | TAE | Bay, Calhoun, Liberty, Washington | 51 min |
| May 12, 6:50 PM EDT | Special Marine Warning | TAE | 85 min | |
| May 12, 7:02 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden | 43 min |
| May 12, 7:11 PM EDT | Special Weather Statement | TAE | Gulf, Liberty | 49 min |
| May 12, 7:36 PM EDT | Special Weather Statement | TAE | Franklin, Jefferson, Leon, Wakulla | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.